Double Double, Can Cause Trouble

Read Time: 3 minutes Taking an extra dose of medication because one has been missed is an all too common occurrence. The effects of double dosing will likely be negative and make symptoms worse. Patients should never double up medication without consulting the prescribing physician.

Should You Double Up Your Medication?

Why is double dosing dangerous?

Double dosing can temporarily boost the amount of medication in a patient’s system, causing an increase in both symptoms and side effects. This is especially dangerous if the patient is taking multiple medications. Double dosing can also cause a patient to run out of medication too early, resulting in potential health complications.

What if several doses have been missed?

If several doses have been missed, contact a medical professional right away. Missing multiple doses can cause the illness to become worse and another medication may be needed. Always communicate if the missed doses were the result of severe side effects. Contacting a medical professional as soon as side effects start occurring so the desire to skip doses can be prevented.

How to best remember to take medication.

There are numerous ways to remember to take medications. Most Americans take a medication of some sort and many people have ways to remember to get medication taking in a timely fashion. Here are some examples:

  • Set an alarm when it is time to take the medication.
  • Combine taking the medication with an activity.
  • Make sure to check if the medication can be taken with food.
  • Keep written track after taking the medication. This can be done on a calendar or daily tracker/log.
  • Ask family members to provide reminders. This will take some pressure off the patient and make the recovery a family activity.
  • Purchase a pill sorter. Pill sorters have compartments for each day to make taking the proper dosage easier. Some pill sorters even have compartments for morning, afternoon, and night.
  • If the medication is for children, identify an adult who will be giving the medication to the child. This will reduce the possibility of the child getting too much medication.

Drug overdose

If too much medication is given or taken, call 9-1-1. The emergency operator will provide advice on what needs to be done. Once the patient is stable, immediately visit a doctor or the emergency room. Treatment methods may have to change. Set reminders to help avoid missing a dosage.